Ohio, 2025

Damaging Winds in Ohio, March 16, 2025

March 16, 2025 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 16, 8:29 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 16, 8:29 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
929 AM EDT Sun Mar 16 2025

.SYNOPSIS...
Showers and a few thunderstorms will be possible today as a cold
front moves east across the Ohio Valley. High pressure and a dry but
cooler airmass will then settle into the region for the start of the
workweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A fairly-cohesive band of SHRA, with embedded TS, has developed along
the eastward-advancing front. This activity is fairly widespread
within a SW-to-NE corridor extending from N KY through central OH, so
have bumped up PoPs in these areas through the remainder of the AM to
account for the expectation for fairly widespread steady rain.

There is a little bit of SB instby that has developed within this
axis as well, as shown on the 16.12Z KILN RAOB and mesoanalysis.
There is a subtle MCV structure moving NE across north-central KY
that is helping maintain better convection on the leading/arcing edge
of the convection. The stronger cores have been translating gusts on
the order of 40-45kts to the sfc, but this activity should remain
primarily sub-severe as it moves into NE KY and south-central OH
late morning. There has also been some small hail reported in several
locales as well. Overall, severe threat remains low for today, but
non-zero, before drier conditions are able to evolve mid afternoon
and beyond.

Temps should be slowly falling through the daytime with the FROPA,
with temps already into the lower 40s across EC IN and WC OH. Gusty
winds (outside of storms) to 25kts are expected through the daytime.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
A few showers may linger into this evening across our east until we
get on the back side of the upper level trough axis. Surface high
pressure will then nose into our area from the southwest later
tonight and into the day on Monday. This will lead to dry but cooler
conditions. Lows tonight will be in the upper 20s to lower 30s with
highs on Monday in the upper 40s to mid 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Southerly flow develops over the Ohio Valley Monday night through
Wednesday as the area will be between high pressure to the southeast
and low pressure to the west. Above average temperatures return
through midweek with winds increasing each day. On Wednesday
evening, a cold front will push through the area followed by the
chance for precipitation behind the front. Falling temperatures may
allow rainfall to switch over to a wintry mix late Wednesday night
into Thursday. Additionally, gusty conditions are likely behind the
front in the area of pressure rises and CAA. Wind gusts may exceed
40 mph if the gradient becomes strong enough.

Below average temperatures and northerly flow persist behind the
front through Friday when high pressure moves across the southern
states. Temperatures begin to moderate by the end of the week with
southerly flow redevelops.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Occasional showers with embedded thunderstorms will continue into
this afternoon as an upper level trough axis moves through the
region. MVFR cigs will prevail today with localized IFR cigs and
MVFR vsbys possible in the heavier showers. The precipitation will
taper of later this afternoon into early evening as the trough axis
moves off to the east with cigs gradually improving to VFR category
overnight. Meanwhile, south winds gusting to around 25 knots will
swing around to the west this morning as a cold front moves through.
Winds will then gradually decrease through tonight.

OUTLOOK...Wind gusts in excess of 35 kt are likely Wednesday into
Wednesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC
SHORT TERM...JGL
LONG TERM...Campbell
AVIATION...JGL
Hazardous weather outlook, Mar 16, 5:35 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
635 AM EDT Sun Mar 16 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
635 AM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Occasional showers with embedded thunderstorms will continue into
this afternoon. A few of the thunderstorms will be capable of
producing small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 16, 9:03 AM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1003 AM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Tstm Wnd Gst     1 N Washington          38.62N 83.81W
03/16/2025  M43 MPH          Mason              KY   Mesonet

            Corrects previous tstm wnd gst report from 1
            N Washington. Mesonet station WSHT Maysville
            3 SW.

&&

nm
Local storm report, Mar 16, 9:15 AM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1015 AM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Tstm Wnd Gst     6 WSW Vanceburg         38.58N 83.42W
03/16/2025  M45 MPH          Lewis              KY   Mesonet

            Mesonet station CHTR Vanceburg 6 W.

&&

nm
Local storm report, Mar 16, 9:19 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1019 AM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Non-Tstm Wnd Dmg 2 SSE Centerville       39.60N 84.14W
03/16/2025                   Montgomery         OH   NWS Employee

            Tree downed along Atchison Road between Nutt
            and E. Social Row Rd. Time estimated.

&&
Special weather statement, Mar 16, 9:21 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1021 AM EDT Sun Mar 16 2025

KYZ100-OHZ073-074-082-088-161515-
Lewis KY-Pike OH-Scioto OH-Ross OH-Hocking OH-
1021 AM EDT Sun Mar 16 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL LEWIS...
SOUTHWESTERN HOCKING...PIKE...SCIOTO AND SOUTHEASTERN ROSS COUNTIES
THROUGH 1115 AM EDT...

At 1021 AM EDT, strong thunderstorms were located along a line
extending from near Peebles to near Vanceburg to Freestone, moving
northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Wakefield, Head of Grassy, Hocking Hills State Park, Rosemount, Pike
County Airport, Clarktown, Saint Paul, Minford, New Boston,
Mooresville, Omega, South Bloomingville, Givens, Mcdermott, Camp Dix,
Lucasville, Bear Creek, Massieville, Beaver, and Lake White.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3832 8336 3850 8335 3871 8308 3923 8315
      3951 8265 3939 8243 3937 8275 3895 8281
      3894 8275 3885 8276 3885 8265 3868 8271
      3867 8277 3860 8274 3859 8275 3859 8285
      3876 8289 3873 8303 3843 8324 3834 8323
TIME...MOT...LOC 1421Z 215DEG 58KT 3900 8347 3859 8341 3813 8352

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McGinnis
Local storm report, Mar 16, 9:22 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1022 AM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     Tstm Wnd Gst     1 ESE Lewisburg         38.54N 83.74W
03/16/2025  M54 MPH          Mason              KY   AWOS

            AWOS station KFGX Fleming-Mason Airport.

&&

nm
Special weather statement, Mar 16, 9:33 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1033 AM EDT Sun Mar 16 2025

OHZ056-065-161530-
Licking OH-Fairfield OH-
1033 AM EDT Sun Mar 16 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND LICKING
COUNTIES THROUGH 1130 AM EDT...

At 1033 AM EDT, strong thunderstorms were located along a line
extending from near Centerburg to near Kingston, moving northeast at
40 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millersport, US Route 62 at State Route 661, Purity, Johnstown,
Brownsville, Utica, Lithopolis, Kirkersville, State Route 158 at
State Route 204, Pleasantville, Alexandria, Jersey, Marne, Gratiot,
St. Louisville, Fairfield Beach, Toboso, Beechwood Trails, Rushville,
and Interstate 70 at State Route 13.

This includes I-70 in Ohio between mile markers 112 and 142, and near
mile marker 144.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3995 8220 3995 8223 3991 8223 3993 8246
      3984 8247 3983 8240 3975 8240 3974 8238
      3968 8283 3994 8280 3994 8278 3998 8277
      4028 8275 4027 8248 4025 8248 4024 8219
TIME...MOT...LOC 1433Z 230DEG 37KT 4034 8266 3952 8284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

McGinnis

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ross

When
March 16, 9:35 AM EST to 9:37 AM EST
Where
Ross County, 1.38 mi S of Massieville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.250, -82.980

Several trees were downed.

Thunderstorm Wind, Hocking

When
March 16, 10:26 AM EST to 10:28 AM EST
Where
Hocking County, 0.53 mi W of Longstreth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.500, -82.240

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239625, 1239626.